Institute of Mathematical Statistics Collections

A transient Markov chain with finitely many cutpoints

Nicholas James, Russell Lyons, and Yuval Peres

Full-text: Open access


We give an example of a transient reversible Markov chain that almost surely has only a finite number of cutpoints. We explain how this is relevant to a conjecture of Diaconis and Freedman and a question of Kaimanovich. We also answer Kaimanovich’s question when the Markov chain is a nearest-neighbor random walk on a tree.

Chapter information

Deborah Nolan and Terry Speed, eds., Probability and Statistics: Essays in Honor of David A. Freedman (Beachwood, Ohio, USA: Institute of Mathematical Statistics, 2008), 24-29

First available in Project Euclid: 7 April 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 60J50: Boundary theory

birth-and-death chain cutpoints exchangeable nearest-neighbor random walk occupation numbers transient Markov chain trees

Copyright © 2008, Institute of Mathematical Statistics


James, Nicholas; Lyons, Russell; Peres, Yuval. A transient Markov chain with finitely many cutpoints. Probability and Statistics: Essays in Honor of David A. Freedman, 24--29, Institute of Mathematical Statistics, Beachwood, Ohio, USA, 2008. doi:10.1214/193940307000000365.

Export citation


  • [1] Blachère, S. (2003). Cut times for random walks on the discrete Heisenberg group. Ann. Inst. H. Poincaré Probab. Statist. 39 621–638.
  • [2] Bollobás, B. (1998). Modern Graph Theory. Springer, New York.
  • [3] Diaconis, P. and Freedman, D. (1980). De Finetti’s theorem for Markov chains. Ann. Probab. 8 115–130.
  • [4] James, N. (1996). Exchangeable events for markov chains. Ph.D. thesis, Dept. Mathematics, UC Berkeley.
  • [5] James, N. and Peres, Y. (1996). Cutpoints and exchangeable events for random walks. Teor. Veroyatnost. i Primenen. 41 854–868; also in Theory Probab. Appl. 41 (1996), 666–677 (1997).
  • [6] Kaĭmanovich, V. A. (1991). Poisson boundaries of random walks on discrete solvable groups. Probability Measures on Groups X (H. Heyer, ed.) 205–238. Plenum Press, New York.
  • [7] Kaĭmanovich, V. A. and Vershik, A. M. (1983). Random walks on discrete groups: Boundary and entropy. Ann. Probab. 11 457–490.
  • [8] Lawler, G. (1991). Intersections of Random Walks. Birkhäuser, Boston.
  • [9] Wilson, D. (1996). Generating random spanning trees more quickly than the cover time. In Proceedings of the Twenty-Eighth Annual ACM Symposium on the Theory of Computing 296–303. ACM, New York.